Cold/Wind Chill, Koochiching
- When
- January 14, 3:00 AM CST to January 16, 7:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The Northland's cold snap began January 13th when the high temperature for the day occurred at midnight (21 degrees at Duluth, 11 at International Falls). The temperatures fell through the day Thursday with noon readings of -6 in Duluth and Brainerd and -11 at International Falls.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The Northland's cold snap began January 13th when the high temperature for the day occurred at midnight (21 degrees at Duluth, 11 at International Falls). The temperatures fell through the day Thursday with noon readings of -6 in Duluth and Brainerd and -11 at International Falls. Most schools across northeastern Minnesota were closed on Friday (1/14) due to very cold wind chills. Sporting events were canceled and recreations areas, ski hills, and skating rinks were closed. Wind chills that morning were in the -40s with frost bite times less than 10 minutes. Cold temperatures and wind chills continued through the weekend. By Monday morning temperatures were in the -20s and -30s, but winds were calm. By Tuesday, the 18th, the temperature finally broke zero, with highs ranging from the mid teens to the mid 20s, recovering well from morning lows in the -20s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 14, 2:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 253 AM CST FRI JAN 14 2005 .DISCUSSION...FORECAST FOCUS IS ON TEMPERATURES AND WIND CHILLS. MODELS IN DECENT AGREEMENT AND THE ETA WAS FOLLOWED IN THE SHORT TERM. TEMPERATURES HAVE DROPPED TO 15 TO 20 BELOW ZERO MOST AREAS...A BIT WARMER IN NORTHWEST WISCONSIN. WINDS NOT TOO STRONG...SOME ABOVE 10 MPH...SOME BELOW. WIND CHILLS HITTING ADVISORY CRITERIA MOST AREAS...WITH IT CLOSE TO WARNING CRITERIA FROM THE HEAD OF THE LAKE ON NORTH. AS TEMPERATURES DROP FURTHER THIS MORNING...WE SHOULD SEE MORE WIND CHILLS VALUES OF 40 TO 50 BELOW ZERO. HOWEVER...THE WIND IS A FACTOR...AS ITS BELOW THE 11 MPH THRESHOLD IN QUITE A FEW LOCALES. HOWEVER...AS HIGH PRESSURE CENTERED IN SOUTH DAKOTA SLIDES TO THE SOUTHEAST...THE GRADIENT WILL TIGHTEN OVER THE NORTHERN TWO THIRDS OF OUR CWA. THE WINDS SHOULD INCREASE AFTER SUNRISE...AND HELP KEEP WIND CHILLS NEAR OR IN WARNING CRITERIA. WIND CHILLS INCREASE THIS AFTERNOON...ABOVE WARNING CRITERIA IN MOST LOCALES...BUT WILL CONTINUE TO LET THE WARNING GO THROUGH THE AFTERNOON. MIGHT BE A BIT CONFUSING TO SWITCH FROM WARNING TO ADVISORY...AND WE WILL INSTEAD BE A BIT MORE SPECIFIC IN THE TEXT OF THE STATEMENTS. WE MAY NEED TO EXTEND THE WARNINGS INTO THIS EVENING...ESPECIALLY ACROSS OUR NORTHERN HALF OF THE CWA. THE COLD WILL CONTINUE TO BE THE STORY INTO THE WEEKEND...WITH VERY COLD LOWS TONIGHT AND AGAIN SATURDAY NIGHT. EXCEPT FOR THE COLD...WEATHER WILL BE QUIET INTO EARLY NEXT WEEK WITH HIGH PRESSURE JUST TO OUR SOUTH. THERE MAY BE SOME INCREASE IN CLOUDS LATER TODAY INTO SATURDAY AS SHORTWAVE ENERGY ROTATES AROUND THE HUDSON BAY LOW. WE WILL MENTION A SLIGHT CHANCE FOR SNOW SHOWERS CLOSE TO LAKE SUPERIOR IN BAYFIELD...ASHLAND AND IRON COUNTIES WITH VERY HIGH DELTA-TS. FLOW REMAINS WESTERLY SO SIGNIFICANT LAKE EFFECT NOT EXPECTED. .AVIATION...COLD ARCTIC OVER THE FA. MAINLY CLEAR SKIES THROUGH TODAY AND TONIGHT ALTHOUGH SOME SCT STRATO CU CLOUDS MAY FORM. WINDS ARE AGAIN EXPECTED TO INCREASE WITH GUSTS TO 25 MPH...ALTHOUGH BLOWING SNOW IS NOT EXPECTED BE AS MUCH OF A PROBLEM COMPARED TO YESTERDAY. .DLH...WATCHES/WARNINGS/ADVISORIES MN...WIND CHILL WARNING THROUGH 4 PM FRIDAY FOR ALL AREAS. WI...WIND CHILL WARNING THROUGH 4 PM FRIDAY FOR ALL AREAS. MELDE/KFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST THU JAN 13 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT COLD TEMPERATURES AND WINDS ABOVE 10 MPH...WILL CREATE VERY COLD WIND CHILLS TODAY AND TONIGHT. WIND CHILL ADVISORIES HAVE BEEN ISSUED FOR THE NORTHLAND. SEE THE LATEST FORECASTS AND WINTER WEATHER PRODUCT FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE FRIDAY INTO THE EARLY NEXT WEEK. WIND CHILL ADVISORIES ARE IN EFFECT FOR FRIDAY...AND MAY NEED TO BE EXTENDED. GALE FORCE WINDS WILL OCCUR OVER WESTERN LAKE SUPERIOR TODAY AND TONIGHT...AND A GALE WARNING IS IN EFFECT. THE HIGH WINDS AND WAVES AND THE COLD...WILL CREATE HAZARDOUS CONDITIONS OVER LAKE SUPERIOR. ...SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436216, 5436217, 5436218, 5436219, 5436220, 5436221, 5436222, 5436223, 5436224, 5436225, 5436226, 5436227, 5436228, 5436229, 5436230.